MAUDE Adverse Event Report: CORDIS US. CORP OUTBACK ELITE 120CM RE-ENTRY; CATHETER FOR CROSSING TOTAL OCCLUSIONS

CORDIS US. CORP OUTBACK ELITE 120CM RE-ENTRY; CATHETER FOR CROSSING TOTAL OCCLUSIONS
Model Number OTB59120A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/29/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 18046253 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the outback device was torqued several times to the sheath to correctly orient the "l" towards the artery.It skipped each time.There was no resistance while torquing the device, but when the physician torqued the device, the torque wasn¿t transmitted immediately.The l markers twisted a bit and then jumped and returned at the same position.The device was then brought up in the intro to give the right orientation and then lowered again.There, the needle came out for the first time, but we were still subintimally because the.014 guide was still looping.The device was than re-entered and it was confirmed that the needle would not deploy a second time.The unknown.014 guidewire still came out distally.The physician decided to take the outback out of the patient and on the table the doctor could see that the outback was completely kinked and therefore impossible to reuse.The outback was removed from the patient without difficulty.The wire was not kinked after the device was removed from the patient.The case was completed with unknown guidewires and a non-cordis device.There was no reported injury to the patient.The outback was used to treat an occlusion in the common iliac artery.The patient underwent a procedure prior to this procedure in which it failed.The physician used a non-cordis 45 cm sheath and non-cordis.035 guide wire to descend subintimally with a non-cordis device.Then a non-cordis.014 260cm wire was used to descend the outback to desired point of re-entry.The product was stored and handled according to the ifu.The product was inspected and prepped according to the ifu.There was nothing unusual noted about the device prior to use.All specified ports were flushed, followed by a 30 second pause, and then flushed again.Heparinized saline was used for preparation and flushing of all ports.The catheter was held in a straight orientation, with ¿no slack¿ during preparation.Proper orientation was confirmed under fluoro prior to actuation of the cannula.There was no difficulty advancing the outback to the lesion.While torquing the device during placement, the user held onto the black handle.The device did not make a clicking sound and did not begin to turn freely while torquing.The tip was not stuck in the lesion while torquing.The stored torque in the catheter shaft was released after the cannula tip was properly positioned.There was no difficulty removing the outback from the patient.Abnormal force was not required.The cannula was retracted prior to withdrawing the device.The device is being returned for evaluation.Images provided were reviewed.The first image shows a digital subtraction angiography (dsa) view of the iliac region.It appears that the right common iliac is displaying a filling defect, and a wire/catheter is in place on the left side going into the abdominal aorta vessel.The second image show a crossover of the aortic bifurcation from the left to the right iliac.However, due to the quality of the image, it is difficult to determine what devices are included.The third image shows a fluoroscopic view of the vessels on the right side.The iliac is presenting a filling defect and the collateral vessels are visible.The fourth image shows another image of the crossover; however, it is difficult to determine the devices due to the quality of the image.The fifth image shows a dsa view of the right iliac with what may be the outback device (poor image quality).The outback appears to have passed the filling defect of the right iliac.However, it cannot be determined if the outback passed the filling defect fully or partially.The sixth image shows what may be the outback device (poor image quality) on the other side of the filing defect.The seventh image shows a curved wire extending beyond the device that may be the outback product.The needle and the lt marker cannot be visualized in this image.The eighth image is a dsa view of the seventh image.No new condition was noted.The ninth image show another view of the wire extending from the distal tip of the outback device (able to visualize lt marker in order to verify the device).The wire is still curved, and the outback is presenting the l orientation of the lt marker.The needle does not appear to be deployed.The tenth image appears to show the wire extended further from the distal tip of the outback device with the wire twisted.The needle is not visible in the image; therefore it is unknown if needle deployment was attempted at this time.The outback is displaying the l orientation of the lt marker.The eleventh image shows another view of the wire and outback device.It appears to be the orthogonal view (90 degree view) of the outback as it is displaying the t orientation.No issues noted with the wire in this image.The twelve image show another view of the outback device and the wire extending from the distal tip.The outback is back to displaying the l orientation; however, the needle does not appear to be deployed.The thirteenth and fourteen images include a proximal view of the devices at the aortic bifurcation, and a slightly bent condition was noted at the bifurcation.The fifteenth image shows a digital picture of the outback device outside of the patient over the sterile field table.The catheter/shaft of the outback elite is bent.Additionally, the slider appears to be advanced distally (in the deployment position) with no visualization of the cannula/needle from the cannula/needle port.The sixteenth image shows another view of the outback elite and the bent catheter/shaft.In this view, the needle appears to be in the deployed position with the actuation slider in what appears to be the retracted position.However, it is unknown how the device was manipulated to this condition as all of the previous images do not present deployment of the needle and the customer reported inability to deploy the needle.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: g3, h1, h2, h3 and h6.As reported, the 120mm outback elite re-entry catheter was torqued several times to the sheath to correctly orient the "l" towards the artery.It skipped each time.There was no resistance while torquing the device, but when the physician torqued the device, the torque wasn¿t transmitted immediately.The l markers twisted a bit and then jumped and returned at the same position.The device was then brought up in the intro to give the right orientation and then lowered again.There, the needle came out for the first time, but we were still located subintimally because the.014 guidewire was still looping.The device was than re-entered and it was confirmed that the needle would not deploy a second time.The unknown.014 guidewire still came out distally.The physician decided to take the outback elite out of the patient; and on the table, the doctor could see that the outback was completely kinked and, therefore, impossible to reuse.The outback was removed from the patient without difficulty.The wire was not kinked after the device was removed from the patient.The case was completed with unknown guidewires and a non-cordis device.There was no reported injury to the patient.The outback was used to treat an occlusion in the common iliac artery.The patient underwent a procedure prior to this procedure in which it failed.The physician used a non-cordis 45 cm sheath and non-cordis.035 guide wire to descend subintimally with a non-cordis device.Then, a non-cordis.014 260cm wire was used to descend the outback elite to the desired point of re-entry.The outback elite was stored, inspected, prepped and handled according to the instructions for use (ifu).There was nothing unusual noted about the device prior to use.All specified ports were flushed, followed by a 30 second pause, and then flushed again.Heparinized saline was used for preparation and flushing of all ports.The catheter was held in a straight orientation, with ¿no slack¿ during preparation.Proper orientation was confirmed under fluoroscopy prior to actuation of the cannula.There was no difficulty advancing the outback to the lesion.While torquing the device during placement, the user held onto the black handle.The device did not make a clicking sound and did not begin to turn freely while torquing.The tip was not stuck in the lesion while torquing.The stored torque in the catheter shaft was released after the cannula tip was properly positioned.There was no difficulty removing the outback from the patient.Abnormal force was not required.The cannula was retracted prior to withdrawing the device.Procedural images were received for this event.The following was noted: the first image shows a digital subtraction angiography (dsa) view of the iliac region.It appears that the right common iliac is displaying a filling defect, and a wire/catheter is in place on the left side going into the abdominal aorta vessel.The second image show a crossover of the aortic bifurcation from the left to the right iliac.However, due to the quality of the image, it is difficult to determine what devices are included.The third image shows a fluoroscopic view of the vessels on the right side.The iliac is presenting a filling defect and the collateral vessels are visible.The fourth image shows another image of the crossover; however, it is difficult to determine the devices due to the quality of the image.The fifth image shows a dsa view of the right iliac with what may be the outback device (poor image quality).The outback appears to have passed the filling defect of the right iliac.However, it cannot be determined if the outback passed the filling defect fully or partially.The sixth image shows what may be the outback device (poor image quality) on the other side of the filing defect.The seventh image shows a curved wire extending beyond the device that may be the outback product.The needle and the lt marker cannot be visualized in this image.The eighth image is a dsa view of the seventh image.No new condition was noted.The ninth image show another view of the wire extending from the distal tip of the outback device (able to visualize lt marker in order to verify the device).The wire is still curved, and the outback is presenting the l orientation of the lt marker.The needle does not appear to be deployed.The tenth image appears to show the wire extended further from the distal tip of the outback device with the wire twisted.The needle is not visible in the image; therefore, it is unknown if needle deployment was attempted at this time.The outback is displaying the l orientation of the lt marker.The eleventh image shows another view of the wire and outback device.It appears to be the orthogonal view (90-degree view) of the outback as it is displaying the t orientation.No issues noted with the wire in this image.The twelve image shows another view of the outback device and the wire extending from the distal tip.The outback is back to displaying the l orientation; however, the needle does not appear to be deployed.The thirteenth and fourteen images include a proximal view of the devices at the aortic bifurcation, and a slightly bent condition was noted at the bifurcation.One non-sterile outback elite 120cm re-entry unit was received for analysis.The cannula needle was received deployed.A kink/bend was observed on the shaft located approximately at 17.1 cm from distal tip.No other visible anomalies were observed during the analysis.Note: the outback elite catheters are packaged with the cannula deployed.Per dimensional analysis, the usable length and the cannula deployment length of the outback elite was measured and found within specification.Per functional analysis, a lab sample syringe filled with water was attached to the flush and wire ports located on the handle of the unit and were unsuccessfully flushed.Next, a lab sample.014 guidewire was inserted first into the unit cannula wire port and then by the distal tip and, in both cases, the wire stopped at the height of the kink/bend found.Then, the cannula was unsuccessfully advanced and retracted via distal movement of the deployment slider.The unit was also torqued by manipulating the rotating hemostasis valve and it torqued successfully.The l/t mark could be changed by moving the position of the valve.Due the unsuccessful advancement and retraction of the cannula, an x-ray analysis was performed, and the cannula was found fractured/separated at the height where the kink/bent condition was found.No other anomalies were noted during x-ray analysis.Due to the fractured/separated cannula, a sem analysis was performed, and results showed that the fractured/separated area of the cannula of the outback elite 120cm re-entry unit presented evidence of plastic deformation and elongations, additionally a kinked/bent cannula/shaft could be observed on the fractured/separated area.The characteristics found on the damaged area are commonly associated with material tensile overload.Therefore, it is likely that the cannula/shaft material was induced to a tensile force that exceeded the yield strength prior the fractured/separated damage.Since a kink/bent was found on the cannula/shaft it can be suggested that the unit was fractured/separated with the tensile force that also caused the kink/bend.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 18046253 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿cto catheter system-torquing difficulty¿ was not confirmed through analysis of the returned device since it torqued successfully during functional analysis.However, the reported events of ¿cto catheter system-kinked/bent in patient¿ and the ¿cannula/needle-deployment difficulty unable¿ were confirmed through analysis of the returned device.Additionally, a condition of a fractured/separated cannula was noted during product analysis.However, the exact cause of the conditions noted could not be conclusively determined.Based on the information available for review and the product analysis, patient/vessel characteristics may have contributed to the torquing difficulty experienced since there were no issues torquing the device during functional analysis.Additionally, procedural/handling factors likely contributed to the kinked/bent shaft, the fractured/separated cannula, and the subsequent inability to re-deploy the cannula/needle as evidenced by the plastic deformation and elongations found at the kinked/bent area of the separated cannula.The characteristics found at the damaged area are commonly associated with material tensile overload.Therefore, it is likely that the cannula/shaft material was induced to a tensile force that exceeded the yield strength prior the fractured/separated damage.Since a kink/bend was found on the cannula/shaft, it can be suggested that the unit was fractured/separated with the tensile force that also caused the kink/bend.Although not intended as a mitigation of risk, the information for safety within the instructions for use (ifu) is provided in the product¿s labeling with the intent to make the user aware of the risks.The ifu cautions, ¿excessive rotation, bending or kinking of the outback elite re-entry catheter may affect its performance.Withdraw the outback elite re entry catheter if it becomes excessively kinked.¿ as stated in the ifu, ¿ensure proper function of the outback elite re-entry catheter by 1) retracting and advancing the cannula tip via proximal and distal movement of the deployment slide, and 2) rotating the rotating knob which rotates the catheter shaft/nosecone.Fully retract the cannula tip via proximal retraction of the handle deployment slide until it stops.¿ the ifu also states, ¿depress handle deployment slide release button and incrementally advance the slide, as appropriate, to extend the cannula tip from the outback elite re-entry catheter lateral port and position it at the vascular target site.Maintain gentle forward pressure on the outback elite re-entry catheter shaft at the sheath.If resistance is felt during deployment, do not apply unnecessary forward push on the outback elite re-entry catheter.It may result in damage to the cannula tip and or separation of the cannula tip.Advance the guide wire through the cannula tip to position it as desired at the vascular target site.¿ neither the product analysis nor the phr review suggests that the failures experienced by the customer could be related to the design or manufacturing process of the unit.Therefore, no corrective/preventative actions will be taken at this time.

Brand Name
OUTBACK ELITE 120CM RE-ENTRY
Common Device Name
CATHETER FOR CROSSING TOTAL OCCLUSIONS
Manufacturer (Section D)
CORDIS US. CORP
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS US. CORP
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key16110112
Report Number9616099-2023-06203
Device Sequence Number2020342
Product Code PDU
UDI-Device Identifier20705032067574
UDI-Public(01)20705032067574(17)230731(10)18046253
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K150836
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2023
Device Model NumberOTB59120A
Device Catalogue NumberOTB59120A
Device Lot Number18046253
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/31/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2022
Supplement Date Received by Manufacturer01/10/2023
Initial Report FDA Received Date01/05/2023
Supplement Report FDA Received Date01/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
45 CM DESTINATION SHEATH INTRODUCER; COMMAND GUIDE .014 260CM; GUIDE 0.35 RADIFOCUS; SEEKER DEVICE
Patient Age71 YR
Patient SexMale